Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 50, NWS Miami, FL

July 31, 2003Glades County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 31, 2003, 5:27 PM EDT for Glades County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 5:27 PM EDT (21:27 UTC)
Expired
Jul 31, 2003, 6:00 PM EDT
In force
33 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Glades County, FL

The radar

The Melbourne radar (KMLB), 142 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS52 KMFL 312127
SVRMIA
FLC043-312200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
527 PM EDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND EASTERN GLADES COUNTY IN SOUTHERN FLORIDA

* UNTIL 600 PM EDT

* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 8 MILES SOUTH OF LAKEPORT...
  MOVING EAST AT 5 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE INDOORS AND AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT 305 229
4522 TO REPORT SEVERE WEATHER.

LAT...LON 2700 8124 2683 8131 2679 8096 2693 8094

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:25 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 31, 1:25 PM EDT, 4 hours 2 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
125 PM EDT THU JUL 31 2003

SHOWERS AND THUNDERSTORMS ARE DEVELOPING ALONG THE EAST COAST SEA
BREEZE EARLY THIS AFTERNOON. THE SHOWERS AND THUNDERSTORMS SHOULD
CONTINUE TO DEVELOP ALONG THE EAST COAST SEA BREEZE...AND ALSO ALONG
THE WEST COAST SEA BREEZE AS THE AFTERNOON PROGRESSES.

THE SHOWERS AND THUNDERSTORMS WILL BE SLOW MOVERS WITH LOCALLY HEAVY
RAINFALL THIS AFTERNOON...AS THE STEERING FLOW IS STILL LIGHT OVER
SOUTH FLORIDA DUE TO HIGH PRESSURE OVER THE REGION.

THE ACTIVITY SHOULD THEN DISSIPATE THIS EVENING AS THE HEATING OF
THE DAY IS LOST. BUT A FEW ISOLATED SHOWERS AND THUNDERSTORMS COULD
DEVELOP TONIGHT OVER THE GULF WATERS AND ATLANTIC WATERS TONIGHT...
AND MOVE ONSHORE OVER THE SOUTHERN INTERIOR...WEST COAST AND THE
SOUTHEAST COAST AFTER MIDNIGHT.

THE HIGH THATS BEEN OVER SOUTH FLORIDA FOR MOST OF THE WEEK SHOULD
MOVE NORTHWARD INTO CENTRAL FLORIDA BY THIS WEEKEND...WHICH WILL
ALLOW THE REGION TO GET BACK TO MORE OF A TYPICAL SUMMER WEATHER
PATTERN. THE ONLY FLY IN THE OINTMENT IS THAT A TROPICAL WAVE EAST
OF THE BAHAMAS THAT IS INTERACTING WITH A UPPER LOW COULD BRING SOME
HIGHER MOISTURE TO THE CWA ON SUNDAY...AS THE NORTHERN PART OF THE
TROPICAL WAVE MOVES JUST TO OUR SOUTH. BUT AT THIS TIME I AM NOT
PLANNING ON CHANGING ANY OF THE POPS ON SUNDAY...AS THEY ARE ALREADY
IN THE HIGH CHANCE CAT.

.EXTENDED...

THE TROPICAL WAVE SHOULD BE WEST OF THE CWA BY MONDAY. THE HIGH OVER
THE CENTRAL FLORIDA WILL THEN MOVE SLOWLY BACK SOUTHWARD TO AROUND
LAKE OKEECHOBEE REGION BY THE MIDDLE OF NEXT WEEK...AS THE UPPER
LEVEL TROUGH OVER THE EASTERN US BUILDS SOUTHWARD INTO THE SOUTHEAST
US.

.MARINE...

CONTINUED LIGHT FLOW OF 10 KNOTS OR LESS WITH COASTAL SEA BREEZES
ALONG BOTH ATLANTIC AND GULF COASTS EACH AFTERNOON THROUGH EARLY
NEXT WEEK. SEAS SHOULD ALSO REMAIN BELOW 2 FEET ON THE WATERS
THROUGH EARLY NEXT WEEK.

.FIRE WEATHER...

NO PROBLEMS ARE ANTICIPATED AS THE RELATIVE HUMIDITIES WILL REMAIN
WELL ABOVE CRITICAL VALUES.

THANKS FOR THE COORD MLB...EYW...AND TBW.

PBI BB 076/090 077/090 078 54343
FLL BB 078/089 079/088 080 54343
MIA BB 077/091 078/090 079 54343
APF BB 075/090 075/090 075 54343

.MIA...NONE.

BAXTER
Hazardous weather outlook, Jul 31, 9:00 AM EDT, 8 hours 27 minutes before
FLZ063-066>075-311700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY.

...SCATTERED THUNDERSTORMS THIS AFTERNOON...
...HIGH RISK OF WATERSPOUTS TODAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY DURING THE
AFTERNOON AND EVENING HOURS. STORMS WILL BE SLOW MOVING...THUS
LIKELY TO PRODUCE LOCALIZED HEAVY DOWNPOURS...WIND GUSTS TO 35 MPH
AND EVEN SMALL HAIL IN PLACES.

ISOLATED SHOWERS WILL CONTINUE TO DEVELOP ACROSS THE GULF AND
ATLANTIC COASTAL WATERS OF SOUTH FLORIDA THROUGH THE REMAINDER OF
THIS MORNING AND INTO THE EARLY AFTERNOON. CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF WATERSPOUTS IN ASSOCIATION WITH THESE
SHOWERS. MARINERS ARE ADVISED TO EXERCISE CAUTION WHILE NAVIGATING
ON THESE WATERS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.